Wyoming, 2012

Winter Storm in Wyoming, November 9 to 10, 2012

November 9 to 10, 2012 · NWS BYZ · 1 event in 1 county or zone

A cold air mass moved south out of Canada and combined with a powerful storm system that moved in from the Pacific Northwest Coast. This resulted in periods of heavy snow across portions of the Billings Forecast Area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A cold air mass moved south out of Canada and combined with a powerful storm system that moved in from the Pacific Northwest Coast. This resulted in periods of heavy snow across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 9, 9:53 AM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Nov 9, 9:53 AM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
953 AM MST FRI NOV 9 2012

.MORNING UPDATE...

OVERALL FORECAST LOOKS ON TRACK FOR TODAY BUT STILL QUITE A FEW
DETAILS THAT NEED TO POSSIBLY BE ADJUSTED AS THE DAY PROGRESSES
ONCE WE SEE HOW THINGS UNFOLD. IN ANY CASE...FOR THIS MORNING
SATELLITE SHOWING COOLING CLOUD TOPS ACROSS EASTERN IDAHO AND
WESTERN WYOMING MOVING INTO SOUTH CENTRAL MONTANA. RADAR RETURNS
HAVE BEEN INCREASING FOR SOME LOCATIONS FROM BILLINGS WESTWARD
WITH VERY LIGHT SNOW STARTING THE PAST HOUR FOR BILLINGS. AS A
RESULT...HAVE INCREASED MORNING POPS TO LIKELY FOR THE BILLINGS
AREA BUT NOT EXPECTING MUCH QPF THIS MORNING. DURING THE OVERNIGHT
HOURS LAST NIGHT...SOME WARM AIR ALOFT MOVED ACROSS THE AREA FROM
BILLINGS EASTWARD WHICH HAS RESULTED IN SOME AREAS OF FOG AND VERY
LIGHT DRIZZLE OR FREEZING DRIZZLE. BELIEVE THIS MAY CONTINUE FOR
THE REMAINDER OF THE MORNING UNTIL COLDER AIR MOVES INTO THE AREA
THIS AFTERNOON.

SURFACE LOW CURRENTLY OVER WESTERN WYOMING WILL MOVE EAST TODAY.
AS IT DOES...IT WILL ALLOW A SECONDARY COLD FRONT CURRENTLY POISED
JUST TO THE NORTH OF OUR FORECAST AREA TO MOVE SOUTH USHERING IN
COLDER TEMPERATURES THIS AFTERNOON INTO TONIGHT. SNOW CONTINUES
ACROSS OUR FAR WESTERN AREAS WITH 7 INCHES REPORTED THIS MORNING
AT THE LIVINGSTON AIRPORT AND AROUND 8 INCHES AT CHICO IN THE
PARADISE VALLEY WITH 10-12 INCHES IN TWO DOT.

UPPER LOW AND TROUGH DIGGING INTO CALIFORNIA COAST WILL CONTINUE
TO PROVIDE A BROAD AREA OF UPPER LEVEL DIVERGENCE ACROSS SOUTH
CENTRAL MONTANA. TIME HEIGHTS ALONG WITH Q-VECTOR DIVERGENCE SHOW
BEST INSTABILITY FOR THE BILLINGS VICINITY AND AREAS EAST TO BE
ARRIVING BY THIS EVENING INTO THE OVERNIGHT HOURS AND CONTINUING
INTO THE DAY SATURDAY ESPECIALLY ACROSS THE EASTERN AREAS OF THE
STATE. HOWEVER...SOME FINER DETAILS BETWEEN MODELS CONTINUE TO
DISAGREE...AND AS RESULT WILL CONTINUE TO ADJUST THE FORECAST AS
NECESSARY THROUGHOUT TODAY. HOOLEY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

STORM SYSTEM EXITS THE AREA TO THE EAST SUNDAY...WITH A FEW
LINGERING AREAS OF SNOW POSSIBLE EAST OF A MILES CITY TO BROADUS
LINE INTO THE EARLY EVENING HOURS. WEAK RIDGING BUILDS IN SUNDAY
NIGHT WITH LEE SIDE TROFING DEVELOPING A WIND GRADIENT AT THE
SURFACE FAVORABLE FOR GUSTS TO 50 MPH FROM LIVINGSTON TO NYE.
EARLY WEEKEND SNOWFALL WILL GET BLOWN AROUND BY THESE GUSTY WINDS
CREATING AREAS OF BLOWING AND DRIFTING SNOW FROM BIG TIMBER TO
LIVINGSTON AND NYE INTO MONDAY.

UPPER LOW DRIVES SOUTH ALONG THE WEST COAST TUESDAY INTO WEDNESDAY
WITH SOME ENERGY MOVING OVER THE AREA IN WARMER SOUTHWEST FLOW.
DOWNSLOPE GRADIENT SHOULD PREVENT MUCH PRECIPITATION OVER THE
PLAINS BUT WEST AND SOUTHWEST FACING MOUNTAINS WILL BE FAVORED
FOR PRECIPITATION. ENERGY THAT WRAPS INTO THE SYSTEM FROM THE
NORTH WILL DROP INTO THE AREA FOR BETTER LOWER ELEVATION
PRECIPITATION CHANCES LATE THURSDAY INTO FRIDAY.

TEMPERATURES WILL TREND FROM THE 20S ON SUNDAY INTO THE MID 40S BY
TUESDAY...STAYING MAINLY IN THE 40S THROUGH THE END OF THE WEEK.

ANOTHER RIDGE DEVELOPS AGAIN FRIDAY NIGHT INTO EARLY NEXT WEEKEND
FOR DRY CONDITIONS AND WARMER TEMPERATURES.
&&

.AVIATION...

A STRONG UPPER LEVEL STORM SYSTEM OFF THE CALIFORNIA COAST WILL
CONTINUE TO PUMP PACIFIC MOISTURE OVER COLD AIR THATS IN PLACE
ACROSS THE REGION TODAY. THIS WILL CREATE PREDOMINANTLY IFR
CONDITIONS THIS MORNING. BY THIS AFTERNOON...AREAS FROM MILES
CITY TO SHERIDAN AND EAST WILL LIKELY SEE SOME IMPROVEMENT TO
PREDOMINATELY MVFR CONDITIONS. HOWEVER...THIS EVENING WILL SEE
LOW LEVEL CLOUD COVER QUICKLY PRESS BACK TO THE SOUTHEAST FILLING
IN THE AREA WITH IFR OR LOWER CONDITIONS FOR FRIDAY NIGHT.

EXPECT MOUNTAIN OBSCURATION FOR ALL AREA MOUNTAINS TODAY THROUGH
TONIGHT. CHURCH

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 033 016/020 005/022 012/037 025/042 026/041 024/044
    7/S 98/S    30/B    00/B    10/B    11/B    11/B
LVM 029 011/017 901/023 011/034 023/039 024/039 022/043
    +/S 95/S    20/B    11/Q    11/B    21/B    12/W
HDN 041 018/022 005/023 010/035 021/043 023/041 021/045
    4/O +8/S    30/B    00/B    10/B    11/B    11/B
MLS 039 019/021 005/015 005/030 017/039 021/037 021/041
    4/O +9/S    41/E    00/U    00/B    11/B    11/B
4BQ 048 021/024 007/021 011/035 018/044 022/042 023/045
    3/R +9/S    40/E    00/U    01/B    01/B    12/W
BHK 035 020/021 008/014 005/028 017/038 021/038 021/040
    4/O ++/S    43/J    00/U    00/B    01/B    12/W
SHR 046 019/021 006/026 012/039 020/044 023/042 023/046
    4/R 99/S    30/B    00/B    11/B    01/B    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MST SATURDAY
      NIGHT FOR ZONES 28-40-41-63-68.
     WINTER STORM WARNING IN EFFECT UNTIL 6 PM MST SATURDAY FOR
      ZONES 29-34-39-42-56-64>67.
     WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6
      PM MST SUNDAY FOR ZONES 30-35-38-57.
     WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
      MST SUNDAY FOR ZONES 31>33-36-58.
     WINTER STORM WATCH IN EFFECT FROM 5 PM MST THIS AFTERNOON
      THROUGH SUNDAY AFTERNOON FOR ZONE 37.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6
      PM MST SUNDAY FOR ZONE 99.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MST SUNDAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 9, 10:05 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1005 AM MST FRI NOV 9 2012

MTZ028>042-056>058-063>068-WYZ098-099-101715-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1005 AM MST FRI NOV 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MIX OF WINTER PRECIPITATION WILL MAKE TRAVEL DIFFICULT OR
HAZARDOUS TODAY AND TONIGHT.

AREAS OF FOG...FREEZING DRIZZLE AND LIGHT SNOW CAN BE EXPECTED
ALONG AND EAST OF A ROUNDUP TO BILLINGS LINE THIS MORNING. LIGHT
ICE ACCUMULATION ON ROADWAYS IS POSSIBLE...ESPECIALLY ON BRIDGES
AND OVERPASSES. MOTORISTS ARE URGED TO USE CAUTION DURING THE
MORNING COMMUTE IN THESE AREAS.

MODERATE TO OCCASIONALLY HEAVY SNOWFALL WILL CONTINUE WEST OF A
COLUMBUS TO RYEGATE LINE. EXPECT THIS SNOWFALL TO CONTINUE THROUGH
TODAY AND SPREAD EASTWARD INTO SOUTHEAST MONTANA TONIGHT. SNOW
PACKED AND ICY ROADWAYS CAN BE EXPECTED TODAY INCLUDING PORTIONS
OF I-90 WEST OF COLUMBUS TO BOZEMAN. AS SNOWFALL SHIFTS EASTWARD
AND INTENSIFIES...SNOWPACKED ROADWAYS WILL BECOME COMMON OVER THE
REST OF SOUTH CENTRAL AND SOUTHEAST MONTANA TONIGHT. NORTHERLY
WINDS WILL INCREASE THIS EVENING RESULTING IN AREAS OF BLOWING AND
DRIFTING SNOW ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND BLOWING SNOW WILL CONTINUE SATURDAY INTO SUNDAY BEFORE
TAPERING OFF FROM WEST TO EAST DURING THE DAY SUNDAY. TOTAL SNOW
ACCUMULATIONS OF 4 TO 8 INCHES WILL BE COMMON ACROSS THE LOWER
ELEVATIONS WITH A FOOT OR MORE EXPECTED IN THE FOOTHILLS AND
MOUNTAINS. GUSTY NORTH WINDS WILL CREATE AREAS OF BLOWING AND
DRIFTING SNOW WHICH COMBINED WITH SNOWPACKED AND ICY ROADWAYS
WILL MAKE TRAVEL DIFFICULT TO HAZARDOUS IN SPOTS.

WARMER AND MAINLY DRY CONDITIONS ARE EXPECTED FROM MONDAY INTO
THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
November 9, 3:00 PM MST to November 10, 2:00 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

The Sheridan area received 6-9 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416588.